Michigan, 2003

Flash Flood in Michigan, May 15, 2003

May 15, 2003 · NWS MQT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 3:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 15, 3:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
455 AM EDT THU MAY 15 2003

MAIN FCST CONCERNS ARE PCPN CHANCES TODAY THROUGH FRIDAY ALONG WITH
CLOUDS/TEMPS.

WV IMAGERY AND RUC ANALYSIS INDICATED MID LVL LOW OVER NE BENEATH
BLOCKING RIDGE FROM HUDSON BAY INTO NRN ONTARIO. STRONG SHRTWV
LOCATED OVER SE IA WAS MOVING SE INTO IL AS STRONG 110KT H25 JET
MOVES FROM THE CNTRL PLAINS TOWARD THE LWR MS VALLEY. AT THE
SFC...LOW PRES WAS LOCATED OVER WRN IL WITH A WARM FRONT TO TH ESE
TOWARD SRN OHIO WHILE AN INVERTED TROF EXTENDED TO THE NW THROUGH
CNTRL IA INTO SW MN. IR LOOP SHOWED A FEW MID/HI CLDS BRUSHING SRN
UPR MI ON THE NRN FRINGE OF MID LVL LO TO THE SOUTH.

TODAY...THE ETA PERSISTS IN GENERATING LIGHT CONVECTIVE PCPN FROM
ERN INTO CNTRL UPR MI. WITH ONLY WEAK QG FORCING...LITTLE OR NO
CAPE...AND RELATIVELY DRY AIRMASS IN PLACE...AND ETA TENDENCY TO
MOISTEN LOW LVLS TOO MUCH(FCST DEWPOINTS INTO THE UPPER 40S
F)...EXPECT ANY PCPN WOULD AMOUNT TO LITTLE MORE THAN SPRINKLES AND
HAVE NOT INCLUDED IN FCST.

TONIGHT INTO FRI...MDLS ARE IN REASONABLE AGREEMENT WITH DEVELOPMENT
OF NEG TILT TROF AS SHRTWV PIVOTS TOWARD THE ERN CONUS AND RDG
REMAINS OVER NE CANADA. AS A RESULT...MOISTURE WILL BE DRAWN TO THE
WEST AND MODERATE QVECTOR CONV WILL DEVELOP FROM LK HURON TOWARD ERN
UPR MI. ETA WITH A SLIGHTLY SHARPER TROF AND SHEAR AXIS GENERATES A
BIT MORE QPF THAN THE LESS DEFINED GFS/CANADIAN/UKMET. WITH
REMAINING UNCERTAINTY ON WHERE BEST FORCING WILL DEVELOP...HAVE ONLY
INCLUDED CHANCE POPS FOR THE ERN CWA. MOISTURE ADVECTION ASSOCIATED
WITH INVERTED TROF SHOULD BRING MOSTLY CLOUDY SKIES...PER ETA/GFS
FCST RH. MORE EXTENSIVE CLOUD COVER WHICH WILL KEEP TEMPS IN THE
50S TO LOWER 60S F.

MONDAY...GFS LOOKS LIKE REASONABLE COMPROMISE BTWN FASTER CANADIAN
AND SLOWER ECMWF WITH PROGRESS OF MID LVL TROF...COLD FRONT AND
ASSOCIATED PCPN CHANCES. SO...SHRA CHANCES INCLUDED FOR WEST HLF OF
UPR MI FOR LATE MON.

COORD WITH NCRFC...THANKS.

.MQT...FLASH FLOOD WARNING MIZ005 ALONG DEAD RIVER FROM SILVER LAKE
       TO CITY OF MARQUETTE.

JLB
Hazardous weather outlook, May 15, 6:17 AM EST, 1 hour 13 minutes before
MIZ001>007-009>014-084-085-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
717 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARQUETTE COUNTY...ON
THE DEAD RIVER FROM SILVER LAKE THROUGH THE CITY OF MARQUETTE TO
LAKE SUPERIOR DUE TO WATER FLOWING FREELY OUT OF SILVER LAKE.

A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN
MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
May 15, 7:30 AM EST to 2:00 PM EST
Where
Marquette County, 3 mi W of Marquette
Reported by
GOVT OFFICIAL
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

One permanent and three secondary residences were damaged. The McClure Dam itself sustained minor damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330076.